Texas, 2020

Damaging Winds in Texas, August 2, 2020

August 2, 2020 · NWS EWX · 2 events in 1 county or zone

An upper level trough and dissipating frontal boundary combined to generate isolated showers and thunderstorms over South Central Texas. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough and dissipating frontal boundary combined to generate isolated showers and thunderstorms over South Central Texas. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 2, 11:32 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 2, 11:32 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1232 PM CDT Sun Aug 2 2020

.AVIATION...
Thunderstorms forming to the northwest of the AUS terminal with SE
movement. Included temporary conditions for TS that may reach the
terminal over the next couple of hours. Less activity further south
along the corridor, and San Antonio sites may get some vicinity
showers. Otherwise, light winds and no significant ceilings
overnight.

&&

PREV DISCUSSION... /ISSUED 300 AM CDT Sun Aug 2 2020/

SHORT TERM (Today through Monday)...
Early this morning, the satellite Layer Pwat product shows the mid-
level moisture layer pulling south toward the Coastal Bend with
drier air moving into South Central TX. So while the NW flow pattern
aloft over South Central TX looks plenty unstable for the afternoon,
the convection generated by global and mesoscale models have
continued to trend toward less coverage and intensity. And while the
NAM and Texas Tech WRF depicts QPF/Sim Ref indicative of 5-10
percent coverage of convection over the Hill Country for Monday
afternoon into evening, the downward trends in the blends and lack
of a significant vorticity feature upstream in the GFS/ECM has us
leaning towards PoPs too low to mention.

On temps, parts of the Hill Country might have received enough
rainfall to modify Max T potential as the upper ridge tries to build
back over TX. Looking at the QPF, it looks as if the greater
majority of the area received well below 1/2 inch of rain and that's
probably not enough to modify soil and vegetation for a meaningful
adjustment to daytime heating. Thus a slight warming trend overall is
expected for today and a bigger jump in Max Temps is expected for
Monday. Surface winds in the day should have a minimal influence from
onshore Gulf flow, so at least that should contribute to lower
relative heat index values in the short range as compared to what
will develop in the medium range.

LONG TERM (Monday Night through Saturday)...
The Subtropical Ridge over the southwestern United States and
northwestern Mexico mid week shifts to over Texas late week into next
weekend. Subsidence under the Ridge and drier air aloft will keep
rain out of the forecast for most areas. Somewhat deeper lower level
moisture drifts back into parts of our area next weekend. This may
allow the seabreeze to generate isolated showers and thunderstorms
over our areas near the Coastal Plains. High temperatures remain a
few degrees above normal with the typical early August only mildly
elevated afternoon heat index values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75 100  76 100  76 /  -   10  10  -    0
Austin Bergstrom Intl Airport  72  99  75 100  76 /  -   10  10   0  -
New Braunfels Muni Airport     72  99  75 100  74 /  -   10  10   0   0
Burnet Muni Airport            73  97  73 100  75 /   0  10  10  -   -
Del Rio Intl Airport           75 101  78 106  78 /   0  -   10   0   0
Georgetown Muni Airport        72  99  75 101  76 /  -   10  10  -   -
Hondo Muni Airport             72  99  75 103  74 /  -   10  10   0   0
San Marcos Muni Airport        72  99  75 100  74 /  -   10  10   0   0
La Grange - Fayette Regional   74  99  76 100  76 /  -   10  10  -    0
San Antonio Intl Airport       76 100  77 102  76 /  -   10  10   0   0
Stinson Muni Airport           74 100  76 101  76 /  -   10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...KCW
Hazardous weather outlook, Aug 2, 2:48 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
348 AM CDT Sun Aug 2 2020

TXZ171>173-183>194-202>209-217>225-228-030900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
348 AM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 2, 11:32 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1232 PM CDT Sun Aug 2 2020

TXZ173-192-021815-
Williamson TX-Travis TX-
1232 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND
CENTRAL TRAVIS COUNTIES UNTIL 115 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anderson Mill, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Anderson Mill,
Windemere, Austin Bergstrom Int Airport, Leander, Manor, Lago Vista,
West Lake Hills, Hudson Bend, Rollingwood, Mansfield Dam, Jonestown,
Volente, Brushy Creek, Wells Branch, Jollyville and Camp Mabry.

LAT...LON 3041 9799 3060 9777 3039 9745 3020 9768
TIME...MOT...LOC 1732Z 313DEG 14KT 3049 9778

KCW
Local storm report, Aug 2, 11:39 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 PM CDT SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             1 SW BRUSHY CREEK       30.50N 97.76W
08/02/2020  E0.70 INCH       WILLIAMSON         TX   PUBLIC

            SOCIAL MEDIA REPORT OF DIME SIZE HAIL.

&&

YBVP
Special weather statement, Aug 2, 11:47 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1247 PM CDT Sun Aug 2 2020

TXZ192-021830-
Travis TX-
1247 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRAVIS COUNTY UNTIL
130 PM CDT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield Dam, or 10 miles southwest of Anderson Mill, moving south
at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Austin, Lakeway, Lago Vista, Bee Cave, West Lake Hills, Hudson Bend,
The Hills, Rollingwood, Bear Creek, Barton Creek, Mansfield Dam,
Shady Hollow, Point Venture, Sunset Valley and Lost Creek.

LAT...LON 3043 9786 3019 9776 3017 9791 3021 9797
      3023 9799 3041 9800
TIME...MOT...LOC 1747Z 348DEG 10KT 3036 9793

KCW
Special weather statement, Aug 2, 12:16 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
116 PM CDT Sun Aug 2 2020

TXZ192-193-208-021900-
Caldwell TX-Bastrop TX-Travis TX-
116 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALDWELL...SOUTH
CENTRAL TRAVIS AND WEST CENTRAL BASTROP COUNTIES UNTIL 200 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Austin Bergstrom Int Airport, moving southeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Austin, Austin Bergstrom Int Airport, Mustang Ridge, Niederwald,
Onion Creek, Creedmoor, McKinney Falls State Park, Maha, Del Valle,
Mendoza, Pilot Knob and Garfield.

LAT...LON 3000 9746 2996 9773 3000 9775 3003 9771
      3007 9778 3019 9783 3029 9766
TIME...MOT...LOC 1816Z 329DEG 18KT 3018 9771

KCW
Special weather statement, Aug 2, 12:29 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
129 PM CDT Sun Aug 2 2020

TXZ191-206-207-021915-
Guadalupe TX-Comal TX-Hays TX-
129 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAYS...NORTHERN
GUADALUPE AND EAST CENTRAL COMAL COUNTIES UNTIL 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodcreek, or near Wimberley, moving south at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
San Marcos, Kyle, Wimberley, Woodcreek, Staples, Hunter, Hays City,
Redwood and San Marcos Regional Airport.

LAT...LON 2990 9786 2988 9789 2986 9790 2986 9788
      2984 9785 2983 9784 2980 9784 2979 9783
      2978 9783 2979 9782 2977 9781 2976 9810
      3009 9815 3013 9795
TIME...MOT...LOC 1829Z 347DEG 19KT 3004 9804

KCW
Special weather statement, Aug 2, 12:47 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
147 PM CDT Sun Aug 2 2020

TXZ191-192-208-021930-
Caldwell TX-Hays TX-Travis TX-
147 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...
SOUTHEASTERN HAYS AND SOUTH CENTRAL TRAVIS COUNTIES UNTIL 230 PM
CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm over
Buda, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, San Marcos, Kyle, Buda, Lockhart, Martindale, Uhland, Mustang
Ridge, Niederwald, Onion Creek, Manchaca, Mountain City, San Leanna,
Hays, Creedmoor, San Marcos Regional Airport, Maxwell, Reehdville
and Redwood.

LAT...LON 2986 9762 2980 9784 2981 9785 2983 9784
      2985 9786 2985 9789 2982 9792 2983 9792
      3011 9797 3017 9777
TIME...MOT...LOC 1847Z 343DEG 14KT 3008 9786

KCW

The radar

The Austin/San Antonio radar (KEWX), 31 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hays

When
August 2, 1:03 PM CST
Where
Hays County, 2.27 mi SW of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.960, -97.900

A thunderstorm produced wind gusts estimated at 60 mph by an NWS employee.

Thunderstorm Wind, Hays

When
August 2, 1:17 PM CST
Where
Hays County, 0.6 mi W of Kyle
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
29.980, -97.880

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree limb at a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913833, 913831.